Severe Refractory Hypoglycaemia in an Acutely Ill Elderly Man with Type 2 Diabetes MellitusJyothish Govindan1, Inder Singh2, Chandan Kamath1, Aoife Gleeson3, Mohamed A Adlan1 and Lakdasa D Premawardhana1,4*
- *Corresponding Author:
- Premawardhana LD
Section of Diabetes and Endocrinology
Ysbyty Ystrad Fawr, Ystrad Fawr Way
Hengoed CF 83 7GP, UK
Tel: 01443 802213
Fax: 01443 80243
E-mail: [email protected]
Received date: May 04, 2013; Accepted date: June 18, 2013; Published date: June 22, 2013
Citation: Govindan J, Singh I, Kamath C, Gleeson A, Adlan MA, et al. (2013) Severe Refractory Hypoglycaemia in an Acutely Ill Elderly Man with Type 2 Diabetes Mellitus. J Diabetes Metab 4:268. doi:10.4172/2155-6156.1000268
Copyright: © 2013 Govindan J, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Hypoglycaemia in elderly Type 2 diabetes mellitus (T2DM) patients causes significant morbidity as the elderly are more prone to the effects of neuroglycopenia and are unable to mount a rapid and effective counter response. Rarely an insulinoma may occur in elderly T2DM subjects and may cause refactory hypoglycaemia.
Case report and management: An octagenarian man with T2DM, Parkinson’s disease and atrial fibrillation was admitted with leg cellulitis and was treated appropriately. He then developed Klebsiella pneumoniae pneumonia and septicaemia and an acute coronary syndrome. However his stay in hospital was characterized by multiple, frequent, symptomatic and distressing hypoglycaemia requiring ferquent intravenous glucose.
Elevated serum insulin and C peptide levels during hypoglycaemia (plasma glucose 1.8 mmol/l), high chromogranin A, and a 2.5 cm low density lesion in the pancreatic head with a liver secondary confirmed a metastatic insulinoma. He was unsuitable for invasive investigations. His hypoglycaemia was refractory to high dose diazoxide, prednisolone and octereotide.
Conclusions: We report a malignant insulinoma in an elderly, T2DM patient whose disease was punctuated by distressing hypoglycaemia. A palliative approach was adopted with close involvement of the patient and his family.